View Full Version : tenex making rages worse?


JenE
11-18-09, 07:30 PM
Had another rage today at aftershool. Involved sister again. Not horrible but any rage is bad. Seems to have gotten worse since starting tenex. Related?

Vickie
11-18-09, 08:17 PM
Hard to tell. I would keep a diary so you and the doc can discuss it. Any other things happening that could be increasing anxiety? At the beginning of a new school year most of the work is a review of last year so is quite easy. Then it gets harder when the teacher moves on to new material.

For us the rages got a little better (less frequent, milder) after changing how we handled our daughter (not escalating, positive reinforcement and other stuff from your other thread). Then we added tenex and things continued to get better (hard to tell how much was due to the tenex, the better situation at school, or how we handled things at home). Then the rages came back and got worse. We found out that things had started going bad on the playground at school. We handled things at school again, and added risperdal for a while and things got good. At the end of the school year she was doing good and there is so much less stress when school is out, so we dropped the risperdal. We have found that for our daughter, external anxiety seemed to be the trigger for the rages and we were doing so many things at once to make it stop that I could not tell you what had the most impact.

JenE
11-18-09, 08:39 PM
Thanks Vickie, I totally understand about not being able to determine what helped or caused it. It may be coincidental that they seem to be getting worse since starting it but still I want to explore it. I don't want to jump on and off of meds without giving them a real chance.

Sorry, I was brief with the initial post. Was using my cell phone and that is a pain. Today's incident was at afterschool about 5 minutes before I got there. They were competing in a stacking game (boys against girls so him against his sister--never a good situation). The girls were practicing and he didn't think that was fair so he kept knocking their tower over and then threw all the stackers across the room. He didn't hurt anyone but he was angry. The director had him to sit in the hallway to calm down. No repercussions from the director. I tried to talk to him and he just kept grunting that he was mad and he hated his sister and it was her fault and she got him into trouble. He said he wanted to kill her and that he wanted to punch her. I got him calmed down enough to get him home and tried to talk to him since he was much calmer but he just wanted to argue with me about how his feelings and actions were right (when they weren't). This part is new. He used to be very open to these discussions but now he is much more oppositional. I'm not aware of any other issues that would have led up to this.

We just weren't seeing these kinds of outbursts and definitely not the verbal threats before we started the Tenex. I left a messag with the doctor today and am waiting for a call back.

Thanks so much for all the help.

JenE
11-19-09, 01:17 PM
Talked to dr today. She said it wasn't supposed to increase rages but it could have a paradoxical effect. We are backing off to 1/2mg AM and PM where we didn't see these behaviours and I am taking him in today to see her. Hopefully the meds change will help.

MGDAD
11-19-09, 02:35 PM
You should really be thinking about removing the lexipro. Latest research shows that stims and SSRI's can make the mania/rages worse. Especially if he is talking about killing someone. That is not a temper tantrum.

Good luck.

JenE
11-19-09, 06:33 PM
Thanks MGDAD. I and the dr agree, we weren't seeing temper tantrums. We saw the doctor today and discussed his meds and behaviours. He's been on Lexapro 10mg since June with no effects like we've seen here. The physical threats have only come into play since we started the Tenex. We are pulling back on the Tenex and will most likely come off of it next week. Without the Tenex, we were seeing impulsiveness but not rages. The focus has improved a lot on Strattera but the impulsiveness has only a little. Dr suggested we may try to increase the Strattera or try something different but we won't address this until we remove the Tenex and re-evaluate.

Thanks again for all the input!!

JenE
11-23-09, 12:49 PM
Quick update. Dropped the Tenex dosage about 4 days ago and he's doing much better. No irritability or volatility like we were seeing before. Have to update dr tomorrow on status. She wants to pull him off of the Tenex totally and maybe even try something different. Must admit, I'm scared to try a stimulant. He's doing well focus wise but is still impulsive. Not horrible but enough to get him into trouble. I hate this!